1. Health
Send to a Friend via Email

Discuss in my forum

Carol Eustice

Glucocorticoid Use Increases Risk of Blood Clots

By April 3, 2013

Follow me on:

The use of glucocorticoids is associated with an increased risk of venous thromboembolism (blood clots). Venous thromboembolism is a condition that includes both deep vein thrombosis and pulmonary embolism. According to the April 1, 2013 issue of JAMA Internal Medicine, depending on the type of glucocorticoid, how it is administered, and other factors, the increased risk may be two or three times normal. Many arthritis patients are prescribed glucocorticoids to help manage their disease or to control arthritis flares.

Systemic glucocorticoids were linked to the highest risk of venous thromboembolism, compared to intestinal-acting glucocorticoids or inhaled glucocorticoids. Systemic glucocorticoids increased the risk of venous thromboembolism among present, new, continuing, and recent users but not among former users. As you might expect, increased risk was also associated with increased dose of glucocorticoids.

Although study results pointed out a higher risk of venous thromboembolism with glucocorticoid use, results did not prove cause and effect. In other words, there could be another explanation, such as the disease itself or consequences of the disease (e.g., immobility). Researchers did adjust for other factors, though, and the increased risk was still apparent.

Related Articles:

Follow Me:

Facebook | Twitter | Message Board | Newsletter

Photo A.D.A.M.

Comments
December 2, 2013 at 9:08 am
(1) birdie says:

Do you mind if I quote a couple of your articles as long as I provide credit and sources back to
your website? My website is in the very same niche as yours and my
users would truly benefit from some of the information you present here.
Please let me know if this alright with you. Many thanks!

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.